Sunday, July 14, 2013

The Ongoing Med Saga

I need to start this post with a disclaimer that I am not here to promote or criticize any particular medications. Mental illness is still a mystery of brain functioning. No one has all the answers and all psych meds are the result of theories about how brain chemistry affects people.  But why I would start to fill in the gap in my blogging with the story of my med changes is because they provide the backdrop, a kind of infrastructure, to my thoughts and behaviors.  Besides, if you've ever been in a psych ward or group therapy, you know that after "what's your diagnosis?" the next questions tend to be about what meds you're taking.  Why? Because we're all trying to understand what works and doesn't work and we get ideas from each other. The important thing we all know is that meds work completely differently for different people.  Each "med cocktail" is an experiment crafted for a unique psyche. So, it's important for me to share my recent experiences with various medications, but please know this is just one story and NOT an overall assessment of the meds I'm about to mention.

Now that hindsight has given me some perspective I can see that the events that preceded my breakdown really started last fall.  One of the meds I was on, Haldol, which is an older drug, started causing me problems.  It is known for causing a side-effect called tardive dyskinesia, which basically means involuntary muscle spasms, especially in the face. If not caught early enough, the condition can become permanent. Well, my face spasmed a few times and I freaked out - catching it early was not a problem for me! So, of course my psychiatrist took me off it.

I made it a few weeks before I started to get a bit manic and delusional, so the next step was another med change.  This is where I think things fell apart.  Within about a month, my doctor and I decided to both reduce me from 40mg of Abilify to 30mg of Abilify and add Invega (both are newer anti-psychotics) AND to switch me from Valium to Klonapin.  The only thing that stayed consistent was Prozac, which works well for me. A few problems with this course of treatment are now evident.  It was the first time I'd been on less than 40mg of Abilify for 4 years.  Invega is a cousin of Risperdol, which I had tried before and didn't like the side-effects, so it was no surprise that Invega also caused me to have serious side-effects.  Also, it was just a lot of change to adjust to all at once.

The Risperdol / Invega family is just not for me.  I tried to handle it for about three months because the side-effects were like having a flu, and it was winter, so we weren't sure what to think.  I even went to a gastrointerologist over stomach pains only to become convinced that it was, in fact, all about the Invega. So, my doctor took me off of that and I improved.  But she decided with me to take a chance on replacing it with Depakote ER (extended release).  I feel like I should have known better than to try that, too, because years ago I was on standard Depakote and it really increased my appetite and caused significant water weight gain.  I did start to write about Depakote as a mood stabilizer earlier in this blog and now I can tell you that the result was another failed experiment.  But it wasn't clear to me that the Depakote wasn't working until I was in the hospital and they increased my dosage.  Basically, I was lethargic, sleeping like 12 hours a day on average, I had no energy and my appetite was ravenous.  My doctor weaned me off of the Depakote and I was finally off it altogether two weeks ago.

Just this week though, things finally seem to have gotten stable.  Without the Invega or Depakote the lower dose of Abilify just wasn't enough.  The voices were becoming pervasive and I was losing my grip on reality, becoming paranoid and delusional.  My doctor got me in right away and we decided to put me back on 40mg of Abilify.  Within days the voices had receded and I started this blog again!  I have been a big fan of Abilify, for me, from the start, but now I'm convinced that it's my mainstay for sanity.  I've also done better with the Klonapin than the Valium, so that has stayed.

My med history necessarily forms the backbone of my story.  Truly, I hate changing meds, but it's the only way to find out what works, and yet, it effects your entire life.  Now, my doctor is suggesting the Abilify monthly injection.  I will investigate it on principle, but my gut reaction is, "if it's not broke don't fix it!" Anyhow, I'll do some research and let you know here what I find. I'm really hesitant to switch again, so we'll see.

No comments:

Post a Comment